Tennessee, 2020

Hail and Damaging Winds in Tennessee, April 8, 2020

April 8, 2020 · NWS MEG · 16 events in 8 counties and zones

A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear. As a result, storms developed across eastern Arkansas and the Missouri Bootheel then tracked across the Mid-South. Initially, storms were supercellular in nature with large hail and a couple of weak tornadoes. Storms eventually transitioned into clusters and line segments as they moved across the Mississippi River into West Tenessee and North Mississippi. These storms continued to produce large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 11:57 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 11:57 AM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1257 PM CDT Wed Apr 8 2020

.UPDATE...
Updated for 18Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1111 AM CDT Wed Apr 8 2020/

DISCUSSION...
Currently, a strong cold front located over Illinois is expected
to drop into the area later this evening. As far as near storm
environment, mesoanalysis as well as RAP forecast soundings
indicate modest instability (SBCAPE 2500 J/kg) over most of the
area, with steep mid-level lapse rates. However, parts of eastern
Arkansas, and west Tennessee are moderately capped. With that
being said, storms could form over northern Mississippi this
afternoon. Some of these storms could be severe but our main
threat will be later tonight as the front approaches the area.

As for tonight, short range models are inconsistent on storm
evolution. However, they are consistent about timing. Both show
discrete cells forming over Illinois around 6 PM, then moving
southeastward toward the Missouri Bootheel and eastern Arkansas by
8 PM. They begin to diverge as the system progresses. The HRRR
shows cells forming into a line and moving into west Tennessee and
not affecting northern Mississippi. The NAMNest shows the line
diving southeast towards northern Mississippi. So far, the NAMNest
seems like the best solution. Large hail and and damaging winds
will be the main threats as the line moves into eastern Arkansas
and the Missouri Bootheel, then the hail threat seems to diminish
as the line moves towards northern Mississippi.

SGW

PREV DISCUSSION... /issued 345 AM CDT Wed Apr 8 2020/

DISCUSSION...

A northern branch trough and accompanying surface low
will continue to track towards the southeast from south-central
Canada today. At the surface, a strong cold front will contribute
to an increase in showers and thunderstorms across the Mid-South
this evening into early Thursday. Temperatures this afternoon
will climb into the low to mid 80s with dewpoints in the 60s.
These warm temperatures and humid air mass will contribute to
strong surface instability and a decent warm sector across the
Mid-South. While forecast soundings indicate a capped environment
to start the day off a few showers and storms could develop
beneath this cap mainly across portions of North Mississippi. The
big forecast question today is how quickly will this cap break
and when this does occur how will mesoscale and forcing mechanisms
contribute to storm mode. Hi-res guidance is still somewhat
inconsistent regarding convective initiation and evolution.
However, the majority of guidance depicts some discrete
development ahead of the front and eventually taking on more of a
linear structure. Given the highly unstable pre- storm
environment, sufficient deep-layer shear, and steep mid-level
lapse rates, any storms that do develop tonight have the potential
to be strong to severe. The primary threats include damaging
winds and large hail. A few tornadoes are possible as well given
decent low- level curvature on forecast hodographs and veering
wind profile. This particularly threat could increase as storms
evolve into more of a linear structure (QLCS or squall line). As
such, portions of northeast Arkansas, the Missouri Bootheel, and
West Tennessee have been upgraded to an Enhanced Risk for severe
weather tonight through early Thursday morning. The remainder of
the area remains in a Slight Risk during the same timeframe.

Following the passage of the cold front Thursday morning, dry
conditions and cooler temperatures will prevail until the weekend.
Friday will be the coolest day with highs in the 50s to low 60s
and overnight temperatures in the 40s.

An upper trough will swing across the Desert Southwest on Saturday
eventually taking on a neutral to negative tilt. Similarly, an
accompanying surface low will eject northeast through the Southern
Plains. Therefore, rain chances will return and be present for
much of the weekend. At this time the best chance for
thunderstorms will be Saturday night through much of Sunday. The
Euro is a little slower with the eastward progression of this
system whereas other guidance is a little quicker. This leads to
the question of how much of the Mid- South will be encompassed
within the warm sector of this next system. This will help
determine whether or not severe weather can be expected during the
holiday weekend. Definitely a system to keep eyes on.

By late weekend long-term guidance solutions diverge. For now,
have only included low chance PoPs for early next week.

17

&&

.AVIATION...
18Z TAFs

Primary concern TSRA coverage south of TUP this afternoon, and
evening/early overnight TSRA likely affecting all Midsouth
terminals.

Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through JBR, MEM- MKL, TUP
- in that order from 03Z to 07Z.

Convection-allowing models (CAM) consensus on timing was
relatively tight, leading to increased forecast confidence. That
said, the HRRR model remains an outlier in failing to develop a
cold outflow pool over northern AR early evening and subsequent TSRA
at MEM a few hours later. This expected outflow pool will be
responsible for the storms evolving into a broken to solid line,
oriented southwest to northeast, and moving southeast. This
broken-solid line is the most likely scenario.

Large hail potential will be greatest around JBR, gradually
decreasing as storms move southeast to MEM and MKL and eventually
TUP. As large hail threat decreases, strong wind threat will
increase.

Once storms exit, TSRA will rapidly decrease to near zero, with
only strong gradient winds remaining. By MEM outbound push, FL020
winds will prevail around 36045KT, with a few gusts near 25KT
making it to the surface.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 3:09 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Enhanced Risk for severe thunderstorms tonight through
early Thursday morning across Northeast Arkansas, the Missouri
Bootheel, and West Tennessee. A Slight Risk remains in effect
across portions of North Mississippi. The primary threats include
large hail and damaging winds. Tornadoes and localized heavy
rainfall will be secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon through early
Thursday morning. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 8, 1:48 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT Wed Apr 8 2020

TNZ052>054-082015-
Henderson TN-Chester TN-Madison TN-
248 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southwestern Henderson County in western Tennessee...
Northern Chester County in western Tennessee...
Southeastern Madison County in western Tennessee...

At 247 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 35 mph was located near Bemis, or 7 miles north of
Chickasaw State Park, moving east at 15 mph.

People in southwestern Henderson...northern Chester and southeastern
Madison Counties should monitor this storm closely.

LAT...LON 3545 8844 3542 8884 3543 8884 3543 8885
      3554 8890 3565 8851
TIME...MOT...LOC 1947Z 253DEG 13KT 3551 8880

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Chester

When
April 8, 2:35 PM CST to 2:40 PM CST
Where
Chester County, Jacks Creek
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.470, -88.530

Penny size hail fell in Jacks Creek.

Hail, Chester

When
April 8, 2:38 PM CST to 2:43 PM CST
Where
Chester County, 4.26 mi S of Jacks Creek
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.409, -88.522

Nickel size hail reported in Sweet Lips.

Thunderstorm Wind, McNairy

When
April 8, 2:55 PM CST to 3:00 PM CST
Where
McNairy County, Milledgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.370, -88.380

Large tree was knocked down in Milledgeville.

Hail, Henry

When
April 8, 7:36 PM CST to 7:41 PM CST
Where
Henry County, 9 mi E of Puryear
Measured
1 in hail
Reported by
Social Media
Coordinates
36.450, -88.168

Hail, Henry

When
April 8, 7:46 PM CST to 7:51 PM CST
Where
Henry County, Cottage Grove
Measured
1 in hail
Reported by
Social Media
Coordinates
36.380, -88.480

Thunderstorm Wind, Crockett

When
April 8, 8:05 PM CST to 8:10 PM CST
Where
Crockett County, 2.46 mi N of Crockett Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.906, -89.167

A tree was knocked down blocking the road near Hendrix Road and Old Jackson Store Road.

Hail, Henry

When
April 8, 8:07 PM CST to 8:12 PM CST
Where
Henry County, Paris
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.300, -88.320

Hail, Madison

When
April 8, 9:08 PM CST to 9:13 PM CST
Where
Madison County, 1.22 mi W of Lawrence
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.649, -88.822

Penny size hail fell near Campbell Street in North Jackson.

Thunderstorm Wind, Fayette

When
April 8, 9:30 PM CST to 9:35 PM CST
Where
Fayette County, Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.250, -89.350

A tree was knocked down on a vehicle in Somerville.

Thunderstorm Wind, Fayette

When
April 8, 9:36 PM CST to 9:41 PM CST
Where
Fayette County, 2.1 mi ESE of Somerville to 4.84 mi S of Laconia
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.241, -89.315

Numerous trees were blown down east and southeast of Somerville including Country Club Road, Jernigan Drive, Lagrange Road and Rehoboth Road. A house lost some shingles on Country Club Cove. A few other trees were blown down across portions of Fayette County.

Hail, Lauderdale

When
April 8, 11:15 PM CST to 11:20 PM CST
Where
Lauderdale County, 0.51 mi ESE of Arp
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.767, -89.592

Nickel size hail fell near Arp and Lightfoot Luckett Road.

Hail, McNairy

When
April 8, 11:35 PM CST to 11:40 PM CST
Where
McNairy County, Michie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.050, -88.450

Thunderstorm Wind, McNairy

When
April 8, 11:35 PM CST to 11:40 PM CST
Where
McNairy County, Eastview to Michie
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.080, -88.550

Multiple trees and power lines were knocked down from Eastview to Michie.

Thunderstorm Wind, Hardin

When
April 8, 11:45 PM CST to 11:50 PM CST
Where
Hardin County, 2 mi WSW of Counce
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.039, -88.313

A downed tree fell through a window in a home in Counce.

Hail, Hardin

When
April 8, 11:45 PM CST to 11:50 PM CST
Where
Hardin County, Counce
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.050, -88.280

Hail, Hardin

When
April 8, 11:45 PM CST to 11:50 PM CST
Where
Hardin County, 1.53 mi NNW of Damon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.042, -88.336

Half dollar size hail fell near Counce at Highway 57 and Highway 142.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889074, 889075, 889076, 889141, 889142, 890025, 889143, 889151, 890049, 889992, 890028, 890008, 890009, 890016, 890018, 890020.